The Source Addiction Treatment Center Shares Overdose Prevention Resources in Honor of International Overdose Awareness Day

August 30, 2021 at 16:29

Fort Lauderdale, FL - International Overdose Awareness Day, the world’s largest annual campaign to end overdose, will be observed on August 31, 2021. The day is intended to honor, without stigma, those who have been lost to drug overdose and to acknowledge the grief of family and friends left behind. The day also promotes action by raising awareness about overdose prevention and providing resources and support to people in need.

This year, Overdose Awareness Day is especially heartbreaking. 2020 saw the sharpest increase in opioid overdoses on record. The most recent findings show that in just one year, 93,331 people suffered fatal overdoses, a nearly 30% increase from 2019. The stress and social isolation brought on by the Covid-19 pandemic hit people struggling with substance use disorders hard. The mental and emotional impacts of the pandemic exacerbated the already tragic opioid crisis. Now more than ever, people need resources and support to overcome the life-threatening disease of addiction.

Overdose Prevention at The Source

To join in the fight to end overdose, The Source addiction treatment center in Fort Lauderdale Florida has published an article outlining clear steps people can take to prevent an opioid overdose.

According to The Source, for people using opioids prescribed by a doctor, taking them exactly as prescribed is the most important step to prevent an overdose. Talk to the prescribing physician about how to safely manage pain and go to follow-up appointments to ensure the medication is still needed. Never take more medication than what’s been prescribed and never take someone else’s prescription. Don’t mix pain medication with alcohol or other drugs. All medications should be stored safely, away from children. Anyone taking opioids, even ones prescribed by a doctor, should have the overdose reversal drug Narcan (naloxone) on hand in case of an emergency. Narcan can be purchased without a prescription at all major pharmacy chains and is covered by most insurances.

For people using heroin or illicit prescription opioids bought on the street, the risk of overdose is higher because it's impossible to know the potency and purity of street drugs. There are many harm reduction measures that can prevent overdose or reduce the chances of death if one does occur. Anyone who uses heroin, fentanyl, prescription drugs or any other form of opioid should have Narcan (naloxone) on hand to reverse an opioid overdose.

Opioid users are also encouraged to avoid using drugs alone. Using in pairs or a group where someone is always alert and at least one person has naloxone on them means someone can intervene if an overdose occurs. The synthetic opioid fentanyl is responsible for the majority of overdoses because it is 30-50 times stronger than heroin and is frequently added to other drugs without the user’s knowledge. Fentanyl test strips can help determine the presence of fentanyl in drugs. Studies have shown fentanyl test strips help save lives, but it's important to know that some fentanyl-like drugs, including carfentanil, sufentanil, alfentanil, and others cannot be detected by fentanyl test strips. Therefore, caution should still be used whether test strips show a positive or not.

According to The Source, understanding how to recognize an overdose is crucial to be able to respond with a life-saving intervention. The signs and symptoms of opioid overdose can be difficult to distinguish from an opioid high so it's important to understand the difference. Signs of an overdose include sleepiness or fading in and out of consciousness, blue or purple lips or fingertips, cold or pale skin, a limp and unresponsive body, very slow or shallow breathing, gasping for air or sounding as if the person is choking, and tiny “pinpoint” pupils.

If an overdose is suspected the first step should be to call 911. If the drug Narcan/naloxone is available, it should be administered. Narcan is a nasal spray that can reverse an opioid overdose. It’s available without a prescription at all major pharmacy chains and requires no special medical training to administer. Any person that uses opioids or has opioids in their home should also have Narcan on hand. Evidence shows that getting Narcan into the hands of people who use drugs is extremely effective at preventing overdose.

Whether Narcan is administered or not, stay with the person until emergency services arrive. Roll them onto their side in case they vomit. Talk to the person and try to keep them awake. Don’t try to force them to eat or drink anything.

These measures can help to save a life if an overdose occurs; however, the most important way to prevent an overdose is to get meaningful effective treatment for addiction. Part of the mission of Overdose Awareness Day is to help people in need of treatment find quality addiction treatment centers and to help break the stigma around reaching out for help.

The Source Treatment Center in Fort Lauderdale is a nationally accredited addiction treatment center that understands the importance of educating the public about drug and alcohol addiction. Their mission is to provide compassionate personalized recovery programs that suit each of their client’s unique needs. The Source focuses on uncovering trauma and identifying underlying conditions to help patients understand how they got to the point of addiction in the first place and how to unravel it now. Their whole-person approach helps clients achieve deep and lasting transformation. For more information, call (800) 204-0418 or visit www.thesourcetreatmentcenter.com to learn more.

###

For more information about The Source Treatment Center, contact the company here:

The Source Treatment Center
(800) 204-0418
1730 E Commercial Blvd, Fort Lauderdale, FL 33334

FacebookTwitterGoogleDiggRedditLinkedIn

Latest News

Origins Genealogy Helps Find Adopted Siblings

September 28, 2021 at 16:00

Stock Quotes for Arlington

Weather Forecast for Arlington